Florida, 2016Lightning Strike in Florida, May 28, 2016
May 28, 2016 · NWS MFL · 1 event in 1 county or zone
Scattered afternoon thunderstorms affected the South Florida peninsula due to typical late May high moisture and instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms affected the South Florida peninsula due to typical late May high moisture and instability.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 28, 12:38 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, May 28, 12:38 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
138 PM EDT SAT MAY 28 2016
.AVIATION...
VFR conditions are forecast for the TAF period as convective
activity moves into the interior. KAPF may still see some activity
as development begins along the Gulf sea breeze. However, this
should only be for a couple of hours as the breeze pushes to the
interior areas. The wind will go light and variable tonight, and
doesn't look to pick up again until almost the end of the TAF
period.
&&
.PREV DISCUSSION... /issued 1038 AM EDT SAT MAY 28 2016/
UPDATE...
Have made additional adjustments to bump up PoPs even further given
current storm coverage and HRRR input, showing coverage spreading
westward early this afternoon. It is showing the showers are still
forecast to move off the coast and into the interior, probably
sometime between 17z and 20z. Given the slow movement of the
showers, will add a slight chance of urban street flooding to the
hazardous weather outlook as well for the southeast Florida metro
areas. Some locations have already received around 2 inches of
rain this morning, and the rain looks to continue for at least
another hour or two in those locations.
PREV DISCUSSION... /issued 856 AM EDT SAT MAY 28 2016/
UPDATE...
This mornings sounding has come in with expected higher PWATs.
However, 500mb temps are still relatively warm, at -8.7C. There is
a weak inversion between 850mb and 800mb, as well as another weak
one at around 700mb. NCAPE is up to .15 this morning, so there is
decent vertical velocity. However, looking at RADAR, the showers
and storms making their way onto the southeast Florida Atlantic
coast, are having trouble penetrating too far inland. This should
begin to change as day time heating begins to destabilize the
interior. Have raised PoPs along the coast this morning to
reflect current activity and adjusted coverage in the interior for
this afternoon. The HRRR is showing the convective activity to
approach the Gulf coast this afternoon, then it appears the Gulf
breeze kicks in late this afternoon and blows the convection back
towards the interior, before it winds down this evening.
Other than the adjustments mentioned above, and some minor
adjustments to initialize with current conditions, no significant
changes have been made.
PREV DISCUSSION... /issued 429 AM EDT SAT MAY 28 2016/
SYNOPSIS...
With no major weather features impacting South Florida well into
next week, sea breeze boundaries will be the main driver of
showers across the region. Temperatures will remain seasonably
warm with the most likely area for showers and thunderstorms being
the interior.
SHORT TERM /TODAY THROUGH MONDAY/...
Tropical Depression 2 remains poorly organized early this morning
as it moves northwestward north of the Bahamas. Located at 2 AM
EDT about 300 miles SE of the South Carolina coast, TD 2 is
expected to become a tropical storm, with the name of Bonnie,
sometime today, but will not be impacting South Florida.
Across South Florida, light to moderate easterly flow continues
and low level moisture has been sufficient for isolated to
scattered Atlantic showers overnight. A few of these showers have
impacted and will continue to impact the east coast metropolitan
areas. Expect this activity to gradually increase in coverage and
intensity after daybreak, with a few thunderstorms possible by
late morning. By afternoon, the Atlantic sea breeze will focus
showers more inland, so Atlantic coastal areas may dry some. Any
thunderstorms today could produce frequent lightning, but strong
convection is not anticipated. Activity will diurnally diminish
this evening, with a similar pattern forecast for Sunday. By
Memorial Day, slightly drier air in place will lead to a
reduction in shower/thunderstorm coverage.
Temperatures through the holiday weekend will generally remain in
the 80s for maxima (with some low 90s over interior and 70s for
minima. Winds will be noticeably less breezy than last few days.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The drying trend that is forecast to arrive Memorial Day will
continue through much of next week. Although sea-breeze boundaries
and subsequent outflow collisions will still suffice for scattered
afternoon thunderstorms over the interior, the urbanized areas on
each coast will only have slight rain chances through the period.
Temperatures will be near climatological normals for the start of
summer, with highs reaching upper 80s on the east and west coasts,
then low 90s from The Everglades to Lake Okeechobee. Low
temperatures will be in the 70s.
MARINE...
Tropical Depression 2 should not have impact on South Florida's
waters, as it is expected to move northwest toward South Carolina
and away from South Florida this weekend. East wind averaging 10
knots should prevail into early next week. A few thunderstorms are
possible, especially on Lake Okeechobee in the afternoons,
otherwise benign marine conditions will prevail.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 74 86 73 88 / 20 30 10 10
Fort Lauderdale 75 88 75 88 / 30 30 20 10
Miami 75 88 75 89 / 20 40 20 20
Naples 72 88 72 88 / 20 30 20 20
&&
.MFL Watches/Warnings/Advisories...
FL...None.
AM...None.
GM...None.
&&
SHORT TERM...13/SI
LONG TERM....23/SK
AVIATION...13/SI
Hazardous weather outlook, May 28, 11:33 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1233 PM EDT SAT MAY 28 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
290445-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1233 PM EDT SAT MAY 28 2016
...THUNDERSTORMS FOR MAINLY THE INTERIOR AND GULF COAST THIS AFTERNOON...
...MODERATE RISK OF RIP CURRENTS FOR PALM BEACH COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS: THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF SOUTH
FLORIDA THIS AFTERNOON, ESPECIALLY THE INTERIOR AND GULF COAST.
THE PRIMARY THREATS WILL BE LIGHTNING STRIKES.
RIP CURRENTS: RIP CURRENTS HAVE BEEN REPORTED AT THE PALM BEACH
COUNTY BEACHES THIS AFTERNOON, AND A MODERATE RISK WILL PERSIST
INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON HOURS OVER INTERIOR SOUTH FLORIDA. THE PRIMARY THREAT
ASSOCIATED WITH THE THUNDERSTORMS WILL BE LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, May 28, 1:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT SAT MAY 28 2016
FLZ069-070-075-281900-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
COASTAL COLLIER COUNTY FL-
227 PM EDT SAT MAY 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR 45 TO 55 MPH WINDS FOR
SOUTHWESTERN COLLIER COUNTY UNTIL 300 PM EDT...
* AT 227 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BONITA SPRINGS TO NEAR COPELAND TO NEAR CHOKOLOSKEE...AND MOVING
SOUTHWEST AT 5 MPH.
* THE PRIMARY IMPACTS WILL BE GUSTY WINDS OF 45 TO 55 MPH. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
NAPLES...MARCO ISLAND...GOLDEN GATE ESTATES...EVERGLADES CITY...
CHOKOLOSKEE...VINEYARDS...WEST TOLL GATE ON ALLIGATOR ALLEY...
NAPLES MANOR...PLANTATION ISLAND...MARCO ISLAND AIRPORT...
COPELAND...NAPLES PARK...ORANGETREE...EAST NAPLES...CARNESTOWN...
BELLE MEADE...NORTH NAPLES...GOLDEN GATE...
LELY RESORT AND CAPE ROMANO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS ACTIVITY WAS ALSO DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR THE
FORMATION OF FUNNEL CLOUDS. STAY TUNED TO NOAA WEATHER RADIO AND
LOCAL MEDIA FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 2633 8184 2633 8182 2632 8182 2632 8166
2637 8166 2615 8133 2581 8118 2562 8134
2566 8136 2573 8134 2575 8141 2579 8144
2577 8153 2581 8161 2577 8167 2581 8175
2599 8184
TIME...MOT...LOC 1827Z 052DEG 6KT 2630 8173 2597 8141 2583 8130
RAGLightning, Collier
- When
- May 28, 2:00 PM EST
- Where
- Collier County, 5.51 mi N of Golden Gate
- Deaths
- 1 direct, 0 indirect
- Reported by
- Other Federal Agency
- Coordinates
- 26.249, -81.683
OSHA reported a fatality due to a lightning strike to a construction worker who was struck while working on a roof. The date of death was reported to be the following day, May 29th, 2016.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Collier | 2016-05-28 | 32 | Male | Heavy Equipment/Construction | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
- Tornadoes in South Dakota, May 28, 2016EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704162.